Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What causes swelling in my legs and will BP medication affect my kidney condition?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
Sir, I am XXXX- a two-times kidney transplanted patient from Kolkata,India. The last transplant was done 9 years ago. I am on the following medication now- 1) Neoral liquid-0.25ml two times a day 2)Siromus 2mg once a day 3)wysolone 5mg once a day 4)Semiglynase 2.5mg once a day 5)Glyciphase 500mg (1/2-1/2) 6)Thyronorm 50mg once a day 7)Osteofos 10mg once day and the problematic part i.e high BP for which i was taking 4 kinds of medicine as follows:- 8)Nicardia(R) 20mg(6am-2pm-10pm) 9)S.Numlo 2.5mg (11am-11pm) 10)Arkamin(9am-5pm-9am) 11)Betaloc 50mg(9am-9pm) I was continuing the combination for last 9 years and was quite well i.e everything was under control. But recently my legs started to swell while in a standing position for 30 mins or more. The swelling is more in my right leg (my transplantation is on the left side) than the left. It starts from the toe and grows upwords as time passes. My local doctor was telling that it is due to the medicine "S. Numlo" and so he replaced it by "Minipress XL". But it didn't suit me(catched by all its side effects).So he told me to go back to "S.Numlo". I know that there may be 100-s of reasons for leg-swelling but if it is diagnosed that it is due to the BP medicine i am taking, then if i continue with that-will it affect my kidney condition in future? With Regards, XXXX XXXXXXX
Posted Mon, 3 Feb 2014 in Kidney Conditions
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: ACE inhibitors like Ramipril and AR blockers effec Detailed Answer: Hello, I have gone through your query and understand your concern. S.Numulo contains nothing but Amlodipine. Edema due to amlodipine is primarily a local phenomenon . The calcium channels blockers are primarily arteriolar dilators . Since the venules lack much muscle they are not much affected by the Amlodipine . This facilitates flooding of venules and leaks into the peri venular interstitial space. It may be apt to call Amlodipine induced edema as a form of local venous edema. This results in near permanent collection of fluid especially near the ankle . It does show any systemic fluid retention. It is mostly benign in nature , rarely warrants withdrawal of the drug. As the problem is local and not typically renal, diuretics also will not be helpful. However, Angiotensin-converting enzyme inhibitors like ramipril or lisinopril and Angiotensin-receptor blockers like telmesetran or losartan seem to be effective. Thus you do not have to worry about this Amlodipine induced edema. Please consult your treating physician regarding this and try to take either ACE inhibitors and AR Blockers. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Follow-up: What causes swelling in my legs and will BP medication affect my kidney condition? 5 hours later
Thank you Sir for detailing your answer. So, are you suggesting for addition of one medicine [ACE inhibitors/AR blockers] in addition to my running BP medicines [i.e. Nicardia retard 20mg, S.numlo 2.5mg, Betaloc 50mg, Arkamin]? Regards--
Answered by Dr. Manjeth Kumar G 21 minutes later
Brief Answer: Yes. Either ACE inhibitorsor AR blockers. Detailed Answer: Hello, Thanks for your reply query. Yes. Consider adding Angiotensin-converting enzyme inhibitors like lisinopril or Angiotensin-receptor blockers like telmesetran with your current medicines to avoid Amlodipine induced edema after consulting with your treating doctor. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor